Thunderstorm Wind, Westmoreland
- When
- July 24, 4:33 PM EST
- Where
- Westmoreland County, Greensburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.300, -79.550
Trees and power lines blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 2:40 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 340 PM EDT THU JUL 24 2003 KEPT MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING OVER MUCH OF THE UPPER OHIO VALLEY. LATEST RADAR, LIGHTNING, AND SATELLITE DATA SHOWS SUCH OVER THIS AREA, AND RUC SHOWS INSTABILITY LI = -3 UNDER 500MB TEMPERATURES OF -15C INTO EARLY TONIGHT. FOR LATE TONIGHT, KEPT IDEA OF PATCHY DENSE FOG PER COOLER TEMPERATURES, AND RADIATION INFLUENCES OVER SATURATED SOILS. PER ETA AND GFS, NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SUNDAY AS A COLD FRONT MOVES THROUGH FROM THE NORTH. AFTER THAT, WENT WITH HPC THINKING, HAVING THE FRONT WELL TO THE SOUTH, AND NOT RETURNING CLOSE TO THE AREA UNTIL THURSDAY, GIVING MOST OF THE AREA A CHANCE OF SHOWERS AND THUNDERSTORMS THEN. HOWEVER, LATEST 12Z GFS SHOWS THERE CAN BE AN MCS MOVING THROUGH THE OHIO VALLEY LATE MONDAY INTO TUESDAY, SO IT IS POSSIBLE THERE CAN BE SOME PRECIPITATION ACROSS THE SOUTH THOSE DAYS. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-241115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 511 AM EDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PAZ021-029-030-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 459 PM EDT THU JUL 24 2003 NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SCATTERED THUNDERSTORMS EXTENDING FROM NEAR LATROBE, WEST THROUGH EXTREME SOUTHERN ALLEGHENY COUNTY, TO NEAR WASHINGTON PA. THESE STORMS MAY CONTAIN SMALL HAIL AND PRODUCE WIND GUSTS TO 40 MPH. ALSO, MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. THE THUNDERSTORMS WERE MOVING TOWARD THE SOUTHEAST AT 20 MPH AND SHOULD MOVE SOUTHEAST OF THE REGION BY 7:00 PM. WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. REMEMBER, LIGHTNING KILLS. STAY TUNED FOR UPDATES. REHAK
The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370167.